Maine, 2021High Wind in Maine, March 29, 2021
March 29, 2021 · NWS CAR · 1 event in 1 county or zone
Strong west to northwest winds occurred during the 29th. with gusts of 45 to 55 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west to northwest winds occurred during the 29th. Winds were generally sustained at 20 to 30 mph...with gusts of 45 to 55 mph. However...a wind gust of 60 mph was reported by the Greenville ASOS during the early afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 29, 11:34 AM EST, 45 minutes earlier.
Area forecast discussion, Mar 29, 11:34 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1234 PM EDT Mon Mar 29 2021
.SYNOPSIS...
Low pressure will move into the Maritimes today. High pressure
will build into the region tonight, cross the region Tuesday
then exit across the Maritimes Wednesday. Low pressure will lift
north across the region Wednesday night through Thursday then
exit across the Maritimes Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1225 PM Update: No major chgs to the fcst since the last update.
The back edge of the more organized sn shwrs is beginning to
move E from NW ME this hr, with sn shwrs in the main area
falling with temps still abv frzg, so accumulation and blowing
factors mitigated so far by the wet nature of snfl. Sn and rn
shwrs will wind down quickly across Nrn and Cntrl ptns of the
Rgn mid to late aftn behind the front and upper trof passage.
Otherwise, just slgt modifications to fcst hi temps and the
trend of falling temps into the later aftn hrs from latest sfc
obs trends.
Prev Disc: The main story will be strong northwest wind gusts
from the pressure gradient between the departing low and high
pressure moving eastward over the Mid-Atlantic. Momentum
transfer continues to suggest frequent gusts to around 40 mph
with occasional gusts to 50 to 55 mph. Areas that are typically
windier with a northwest wind such as northwest facing lake
shorelines and mountain gaps could see gusts in excess of 60
mph. Winds will pick up first over western areas this morning,
then increase over eastern areas by late morning or early
afternoon. While temperatures are marginal initially, the
magnitude of winds will support patchy blowing snow where fresh
snow falls today across the far north.
Winds will diminish around sunset as surface ridging rapidly
builds towards the area and lack of surface heating weakens
mixing potential. Clearing skies and decreasing winds will
support a brief period for favorable radiational cooling, so
lows are slightly below model blends with teens across the north
and 20s Downeast.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
High pressure will cross the region Tuesday, then exit across
the Maritimes Tuesday night through Wednesday. A cold front will
approach from the west later Wednesday, while low pressure
develops along the front across the Mid-Atlantic region. Expect
mostly sunny skies Tuesday. Expect mostly clear skies early,
then partly cloudy late, Tuesday night. Clouds increase in
advance of the approaching front Wednesday, with rain chances
increasing from the west Wednesday afternoon. The cold front
will begin to cross the region Wednesday night while low
pressure tracks north toward the region along the front. Rain
will occur across the region Wednesday night. Temperatures will
be at above normal levels Tuesday/Wednesday.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The cold front will slowly cross the region Thursday while the
low moves north along the front. Rain will persist Thursday.
Colder air in the wake of of the front could allow the rain to
mix with, or change to, snow across northwest areas later
Thursday afternoon. The low will lift north of Maine Thursday
night, drawing the cold front east of the region. Precipitation
will taper to showers in the wake of the cold front and low.
Across northern areas, precipitation should end in the form of
snow or snow showers. An upper low crosses the region Friday,
keeping a slight chance of snow/rain showers across mostly the
north and mountains. Otherwise, expect mostly cloudy/partly
sunny skies north with partly sunny skies Downeast Friday. The
upper low moves east Saturday leaving partly sunny skies across
northern areas, with mostly/partly sunny skies Downeast. A
disturbance rotating around the upper low to the east will
cross the region Sunday with generally partly sunny skies along
with a slight chance of rain/snow showers. Temperatures will be
at above normal levels Thursday/Sunday, with near normal level
temperatures Friday/Saturday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: IFR/MVFR early this morning with mixed precipitation
changing to snow across northern Maine. Becoming VFR Downeast
this morning, then across the rest of the area late this
afternoon. Strong NW wind gusts up to 45 knots today, decreasing
around sunset and becoming light late tonight.
SHORT TERM: Tuesday...VFR. South wind 10 to 15 knots with gusts
up to 20 knots.
Tuesday night...VFR early. Variable ranging from VFR to IFR
late. South wind around 10 knots.
Wednesday...Variable ranging from VFR to IFR early. MVFR/IFR
late with developing rain. South wind 10 to 15 knots with gusts
up to 20 knots.
Wednesday night...IFR/LIFR with rain. South wind around 10
knots...becoming variable.
Thursday...IFR/LIFR with rain. Possibly mixing with snow late
across northwest areas. Uncertainty with winds dependent on the
track of low pressure and timing of a cold front.
Thursday night...IFR/LIFR early, MVFR/IFR late. Rain early,
tapering to snow showers north and rain showers Downeast.
Uncertainty with wind speed/direction.
Friday...VFR/MVFR north with a slight chance of snow and rain
showers. Across Downeast areas, VFR/MVFR early then VFR.
Uncertainty with wind speed/direction.
&&
.MARINE...
NEAR TERM: 1225 PM Update...Based on latest buoy ob trends, we
raised wv hts by 2 to 3 ft for this aftn into this eve from the
prev fcst. Otherwise, winds/wind gusts remain the same.
Prev Disc...Winds will increase again today to a strong gale
out of the NW with seas remaining over 10 feet. Winds quickly
decrease below gale force late this evening, with SCA conditions
persisting over the outer waters through the end of the period
early Tuesday morning.
SHORT TERM: Winds/seas below small craft advisory levels
Tuesday. Small craft advisory condition expected Tuesday night
through Wednesday night. Patchy fog Tuesday night through
Wednesday night. Rain Wednesday night.
&&
.HYDROLOGY...
Ice movement has slowed across northern Maine rivers due to
colder temperatures and predominantly frozen precipitation.
Sheet ice remains intact from the Caribou and Fort Fairfield
town line to the Canadian border. The Grimes Road near the
Caribou-Fort Fairfield town line remains closed due to water
over the road caused by an ice jam. Route 164 is also closed in
the vicinity of Washburn and Crouseville due to water over the
road. Mild temperatures will return Tuesday and Wednesday,
with another round of significant precipitation Wednesday night
into Thursday. At this time precipitation is expected to fall
mostly as rain. This should cause the leftover ice to move,
including the ice jams on the Aroostook River.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 7 PM EDT this evening for MEZ001>006-011-
015>017-029>032.
High Wind Warning until 7 PM EDT this evening for MEZ010.
MARINE...Gale Warning until 11 PM EDT this evening for ANZ050>052.
&&
Near Term...VJN
Short Term...Norcross
Long Term...Norcross
Aviation...VJN/Norcross
Marine...VJN/Norcross
Hydrology...VJNHazardous weather outlook, Mar 29, 8:46 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
946 AM EDT Mon Mar 29 2021
MEZ001>006-011-015>017-029>032-301400-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
946 AM EDT Mon Mar 29 2021
...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ010-301400-
Central Piscataquis-
946 AM EDT Mon Mar 29 2021
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Central Highlands Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-301400-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
946 AM EDT Mon Mar 29 2021
...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VJN
In the hours before
Local storm report, Mar 29, 8:47 AM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
947 AM EDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM HEAVY RAIN 1 SW JONESBORO 44.66N 67.58W
03/29/2021 M1.50 INCH WASHINGTON ME TRAINED SPOTTER
HIGH WINDS.
0755 AM HEAVY RAIN 3 NNE SOMESVILLE 44.41N 68.30W
03/29/2021 E1.63 INCH HANCOCK ME PUBLIC
0600 AM SNOW FORT KENT 47.26N 68.59W
03/29/2021 E3.5 INCH AROOSTOOK ME PUBLIC
0613 AM SNOW 1 WSW MADAWASKA 47.35N 68.35W
03/29/2021 M5.0 INCH AROOSTOOK ME TRAINED SPOTTER
0814 AM HEAVY RAIN OAKFIELD 46.10N 68.15W
03/29/2021 E0.70 INCH AROOSTOOK ME PUBLIC
&&High Wind, Central Piscataquis
- When
- March 29, 12:19 PM EST
- Where
- Central Piscataquis forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
The Greenville ASOS reported a 60 mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Maine, March 29, 20211 death · 1 event
- High Wind and Strong Wind in Massachusetts, March 29, 2021$58,000 · 51 kt wind · 14 events
- High Wind in North Dakota, March 29 to 30, 202163 kt wind · 36 events
- High Wind in South Dakota, March 29 to 30, 202163 kt wind · 26 events
- High Wind in South Dakota, March 29, 202170 kt wind · 24 events
- High Wind in Colorado, March 29, 202168 kt wind · 18 events
- High Wind in Montana, March 29 to 30, 202163 kt wind · 13 events
- High Wind in Nebraska, March 29, 202161 kt wind · 13 events
- High Wind in Kansas, March 29, 202167 kt wind · 12 events
- High Wind in North Dakota, March 29 to 30, 202164 kt wind · 12 events
- High Wind in Nevada, March 29, 202153 kt wind · 11 events
- High Wind in Nebraska, March 29, 202159 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947469.